Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 29, NWS Gaylord, MI

May 31, 2002Antrim County, Otsego County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at May 31, 2002, 1:15 AM EDT for Antrim County, Otsego County, Michigan. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 2002, 1:15 AM EDT (05:15 UTC)
Expired
May 31, 2002, 1:45 AM EDT
In force
30 min
Issued by
NWS Gaylord, MI
Area
Whole counties

Counties Antrim County, MI, Otsego County, MI

The radar

The NCL Michigan radar (KAPX), 18 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 1:15 AM EDTHail 0.88Elmira, MI
May 31, 1:38 AM EDTThunderstorm Wind 60 EGaylord, MI
May 31, 1:55 AM EDTHail 0.75Gaylord, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 5.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2002-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 644 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2002-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
644 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1250 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

728 
WUUS53 KAPX 310515
SVRAPN
MIC009-137-310545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
116 AM EDT FRI MAY 31 2002

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANTRIM COUNTY IN NORTHWEST LOWER MICHIGAN
  OTSEGO COUNTY IN NORTHWEST LOWER MICHIGAN

* UNTIL 145 AM EDT

* AT 111 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF ALBA...OR ABOUT 11 MILES
  NORTHEAST OF MANCELONA...MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  GAYLORD...OTSEGO LAKE STATE PARK AROUND 125 AM EDT
  SPARR AROUND 130 AM EDT
  JOHANNESBURG AROUND 135 AM EDT

REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH ALONG WITH 
HAIL UP TO ONE INCH IN DIAMETER.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 10:28 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 30, 10:28 PM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1028 PM EDT THU MAY 30 2002

MAIN SFC LOW REMAINS WELL N OF THE ARROWHEAD OF MN...WITH A SERIES
OF ASSOCIATED TROUGHS SLOWLY PUSHING E THRU THE WRN GREAT LAKES LATE
THIS EVENING. GENERALLY UNORGANIZED CONVECTION HAS BEEN FIRING ALONG
AND AHEAD OF THESE TROUGHS...ALTHOUGH SOME BETTER ORGANIZATION WAS
ACHIEVED DURING THE EARLY EVENING ACROSS SE SECTIONS OF THE CWA
WHERE CONVECTION WAS INTERACTING WITH THE LAKE BREEZE BOUNDARIES
COMING OFF OF LAKE HURON AND SAGINAW BAY. LARGE AREA OF ORGANIZED
CONVECTION IS MAKING ITS WAY OUT OF CENTRAL UPR MI INTO ERN UPR MI
AND FAR NRN LAKE MI. MODEST SHORT WAVE...LEFT EXIT REGION FORCING VIA
THE 500 MB JET MAX...UPPER DIVERGENCE AND INCREASING THETA E ARE
LENDING SUPPORT AND FUEL TO OBTAIN BETTER ORGANIZATION AS COMPARED
TO PREVIOUS CONVECTION. GENERAL MOVEMENT HAS SHIFTED FROM AN E/NE
TRAJECTORY TO E/SE AS UPPER LEVEL STEERING FLOW SHIFTS WITH THE
APPROACHING JET MAX.

STILL THINK THE POTENTIAL FOR A FEW SVR TSRA IS THERE...DESPITE LOSS
OF DAYTIME INSTABILITY. COOLING ALOFT FROM STRONGER SHORT WAVE...
STRENGTHENING WIND FIELDS WITH THE APPROACHING 500 MB JET MAX...
INCREASING THETA E AND GENERALLY IMPROVED ORGANIZATION TO LOW LEVEL
BOUNDARIES WILL ALL LEND TO THE POTENTIAL FOR STRONGER...BETTER
ORGANIZED CONVECTION OVERNIGHT.

WILL UPDATE FORECAST TO MAINTAIN CATEGORICAL POPS OVERNIGHT FOR ALL
ZONES...BECOMING SCATTERED IN ERN UPR AND FAR NW LWR MI LATE. WILL
ALSO ADJUST TEMPS AND WINDS BASED ON LATEST TRENDS.

.APX...NONE.

EME

In the hours before

Local storm report, May 30, 7:45 PM EDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
745 PM EDT THU MAY 30 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0553 PM    8 S GLENNIE               MI   .75 INCH HAIL
05/30/02   ALCONA
Local storm report, May 31, 1:08 AM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
108 AM EDT FRI MAY 31 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1207 AM    SE HONOR                  MI   1.25 INCH HAIL
05/31/02   BENZIE

1239 AM    ELMIRA                    MI   .75 INCH HAIL
05/31/02   OTSEGO                        1246 AM    2 S LELAND                MI   .75 INCH HAIL
05/31/02   LEELANAU

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 12:07 AM EDTSpecial Marine WarningAPX53 min
May 31, 12:13 AM EDTSevere Thunderstorm WarningAPXBenzie, Grand Traverse47 min
May 31, 12:54 AM EDTSevere Thunderstorm WarningAPXMissaukee36 min
May 31, 1:40 AM EDTSevere Thunderstorm WarningAPXRoscommon35 min
May 31, 1:54 AM EDTSevere Thunderstorm WarningAPXAntrim, Otsego36 min
May 31, 1:58 AM EDTSevere Thunderstorm WarningAPXCrawford32 min
May 31, 2:14 AM EDTSevere Thunderstorm WarningAPXOscoda46 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.